How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 21196
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

Ivdd dog paralyzed changes in belly coloration with dark

Customer Question

Ivdd dog paralyzed changes in belly coloration with dark spots. What could it be?
Submitted: 2 years ago.
Category: Dog
Expert:  Dr. B. replied 2 years ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your situation, and wanted to help.
Again I do apologize that my colleagues could not aid you sooner. If you would still like assistance, can you tell me:
Is the discoloration part of the skin or like a raised growth?
Is it causing him any irritation?
Is it near his penis?
Can you take a photo of this? If you can do so and post them online, this will let me see what you are seeing. To post them, you can either use the wee paper clip on the tool bar above your text box. Or if you cannot see that on your computer/phone, then you can post them on an alternative site (ie Flickr, Photobucket, imgur, etc) and paste the web link here for me to check.
Customer: replied 2 years ago.
http://s1081.photobucket.com/user/rosieleon1/library/
Customer: replied 2 years ago.
I send these pics in the morning maybe you did not receive them.
Customer: replied 2 years ago.
there is no irritation or growth.
Expert:  Dr. B. replied 2 years ago.
Hello again,
This is the first time I have seen photos of your lad's skin but thank you for posting them. This discoloration is actually not a major issue for Ace. It is a side effect as opposed to an active problem. It is called hyperpigmentation and is a response to chronic skin irritation (even if he didn't seem irritated to you). This is a reaction of the skin's melanocytes to irritation similar to the way our skin reacts to sunlight by darkening. And as it is around the prepuce and penis, I would be suspicious that some of this has been related to urine scald (if he is getting urine on himself or not cleaning himself as often due to his condition). Therefore, we'd not be worried about this and only want to make sure he keeps clean and on dry bedding while he is being treated for his IVDD.
All the best for Ace,
Dr. B.
Customer: replied 2 years ago.
He no longer gets urine on himself as I learned to express his bladder every few hours.and he is washed and cleaned on a daily basis, for the obvious reason. I was more truly concerned that It was more of a side affect of the the steroids which I am weaning him off. I thought it was something with the adrenal gland and that it might be affecting the kidneys or liver.
Expert:  Dr. B. replied 2 years ago.
Hi again,
Steroids don't cause changes in skin color as you have shown me in your photo. As well, this is not a sign of any issue with the liver or kidney either. Furthermore, it is important to understand that hyperpigmentation is a permanent skin color change. Therefore, if he ever had urine on himself, it would have caused these changes and this is unlikely to fade even if you are now keeping him clean. So, this would still be the most likely cause as these changes are just not consistent with organ issues nor steroids.
Take care,
Dr. B.
Expert:  Dr. B. replied 2 years ago.
Hi Rosie,
I'm just following up on our conversation about Ace. How is everything going?
nekovet